Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 178, NWS Amarillo, TX

August 24, 2002Lipscomb County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 24, 2002, 7:00 PM CDT for Lipscomb County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2002, 7:00 PM CDT (00:00 UTC)
Expired
Aug 24, 2002, 8:00 PM CDT
In force
60 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Lipscomb County, TX

The radar

The Dodge City radar (KDDC), 164 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 5:40 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1533 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1533 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.9
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

102 
WUUS54 KAMA 250000
SVRAMA
TXC295-250100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
659 PM CDT SAT AUG 24 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIPSCOMB COUNTY IN THE TEXAS PANHANDLE

* UNTIL 800 PM CDT

* AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF LIPSCOMB...MOVING EAST AT 35
  MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  LIPSCOMB...HIGGINS...FOLLETT AND DARROUZETT

HAIL TO THE SIZE OF NICKELS...DAMAGING WIND GUSTS TO AROUND 70 MPH 
AND TORRENTIAL RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A 
SUBSTANTIAL SHELTER.

LAT...LON 3647 10053 3607 10054 3607 10001 3650 10004

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:30 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 24, 2:30 PM CDT, 4 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
230 PM CDT SAT AUG 24 2002

SURFACE WINDS WILL BE RATHER DISORGANIZED THE NEXT 24 HOURS AS A
WEAK FRONT STALLS OVER THE TEXAS PANHANDLE. THE BEST CHANCES OF
PRECIPITATION REMAINS IN THE EASTERN AND NORTHERN SECTIONS. AN UPPER
JET IS PRESENT JUST TO THE NORTHEAST AND COULD ENHANCE STORM
ACTIVITY. ORIENTATION OF THE POPS LOOKS ON TRACK. SEVERAL BOUNDARIES
ARE PRESENT AND ISOLATED ACTIVITY REMAINS A POSSIBILITY IN ALL AREAS.
EDGED TEMPERATURES UP A BIT IN THE SHORT TERM SINCE NOT MUCH CHANGE
IN AIR MASS IS EXPECTED THE NEXT TWO DAYS.

IN THE EXTENDED...TEMPERATURES COULD BE A BIT HIGHER THAN INDICATED
TOWARD THE END OF THE WEEK FOR THE PANHANDLES. IT APPEARS THE AREA
WILL BE UNDER A BUILDING RIDGE AT THE TIME. DID NOT TRY TO ADJUST
TEMPERATURES YET BUT IT WILL BE SOMETHING TO WATCH.

FCSTID = 21

AMARILLO    68 96 65 94 /  20 10 20 00
BEAVER      65 90 61 90 /  20 20 20 20
BOISE CITY  61 92 59 92 /  10 20 20 20
BORGER      66 95 62 91 /  20 10 20 10
BOYS RANCH  69 95 65 94 /  10 10 20 00
CANYON      68 96 66 94 /  20 10 20 00
CLARENDON   66 97 65 92 /  20 10 20 10
DALHART     62 92 61 91 /  10 20 20 00
GUYMON      66 90 61 90 /  20 20 20 20
HEREFORD    68 97 66 94 /  10 10 20 00
LIPSCOMB    65 93 61 90 /  20 20 20 20
PAMPA       65 96 63 91 /  20 10 20 10
SHAMROCK    66 97 65 93 /  20 10 20 10
WELLINGTON  67 98 65 94 /  20 10 20 10

.AMA...
TX...NONE.
OK...NONE.

In the hours before

Special weather statement, Aug 24, 1:15 PM CDT, 5 hours 45 minutes before
OKZ001>003-TXZ001>020-242300-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
115 PM CDT SAT AUG 24 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT ACROSS ALL OF THE OKLAHOMA PANHANDLE AND THE NORTHEAST
HALF OF THE TEXAS PANHANDLE. THE SLIGHT RISK AREA IS GENERALLY ALONG
AND EAST OF A LINE EXTENDING FROM KENTON OKLAHOMA TO HEDLEY TEXAS.

A WEAK STATIONARY FRONT EXTENDED FROM SOUTH OF DALHART TO NORTH OF
AMARILLO TO NEAR SHAMROCK. THIS FEATURE IS EXPECTED TO RESUME A SLOW
SOUTHWARD DRIFT LATER THIS AFTERNOON AND TONIGHT. MEANWHILE...
DAYTIME HEATING AND SUFFICIENT MOISTURE WILL RESULT IN A MODERATELY
UNSTABLE ATMOSPHERE LATER THIS AFTERNOON...AND SHOULD RESULT IN THE
DEVELOPMENT OF ISOLATED TO SCATTERED THUNDERSTORMS. MOST OF THE
THUNDERSTORMS ARE EXPECTED TO OCCUR ALONG AND NORTH OF THE FRONTAL
BOUNDARY.

A FEW OF THE THUNDERSTORMS THAT FORM WILL HAVE THE POTENTIAL TO
BECOME SEVERE...WITH DAMAGING MICROBURST WINDS AND LARGE HAIL THE
PRIMARY THREATS.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL WITHIN THE SLIGHT
RISK AREA SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION LATER THIS
AFTERNOON OR TONIGHT.

ANDRADE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:15 PM CDTSevere Thunderstorm WarningAMACarson60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.